Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 18, NWS Burlington, VT

January 11, 1998St. Lawrence County, New York

NWS Burlington, VT issued this flash flood warning at Jan 11, 1998, 4:19 PM EST for St. Lawrence County, New York. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 11, 1998, 4:19 PM EST (21:19 UTC)
Expired
Jan 12, 1998, 11:00 AM EST
In force
19 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County St. Lawrence County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1998-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1998-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 112120
FFWBTV
NYC089-121600-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
419 PM EST SUN JAN 11 1998
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  11 AM EST MONDAY
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH NEW YORK
 
   ...ST. LAWRENCE COUNTY
 
THE NATIONAL WEATHER SERVICE CONTINUES THE FLOOD WARNING FOR ST LAWRENCE
COUNTY OVERNIGHT INTO MONDAY MORNING. THE RAQUETTE RIVER CONTINUES TO
FLOOD AREAS FROM PIERCEFIELD DOWNSTREAM THROUGH CARRY FALLS TO NEAR
NORFOLK AREA.
 
AMATEUR RADIO OPERATORS INDICATE CONDITONS IN THE NORFOLK NEW YORK
AREA ARE SIMILAR TO SPRING FLOOD CONDITIONS. RESIDENTS FURTHER
DOWNSTREAM SHOULD MONITOR THE RIVER.
 
EVERYONE ALONG THIS RIVER SHOULD BE ALERT TO RISING WATER AND FLOOD
CONDITIONS. THE RIVER SHOULD STOP RISING MONDAY BUT THE WATER LEVELS
WILL CONTINUE VERY HIGH.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED MOVE TO HIGHER
GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING.
 
HOGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jan 11, 2:25 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jan 11, 2:25 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
225 PM EST SUN JAN 11 1998

WITH THE RAQUETTE RIVER LEVEL STILL RISING AT PIERCEFIELD...LOOKS
LIKE WE WL CONTINUE THE FLOOD WARNING OVERNIGHT AND INTO MONDAY
AFTERNOON IN ST LAWRENCE COUNTY. WILL MAKE THAT DECISION AT 4 PM.

PESKY VORT LOBE MOVES ACRS CANADA JUST TO OUR NORTH TNGT. WUD EXPECT
SNW SHWRS TO CONT INTO FIRST PART OF NIGHT ACRS NRN AREAS. OTRW VRBL
CLDS SHUD SUFFICE. SFC HI FM OH VLY TNGT MOVS INTO NEW ENG MON AND
THEN OFSHR WITH WAA PATTERN SETTING UP MON NGT AND TUE ACRS NY AND
NEW ENG.

NOT SURE IT WL REALLY CLEAR OUT WITH PRESENT PATTERN. WEAK UPR RDG
MOVS ACRS N COUNTRY MONDAY BUT EXPCT SCT SC AND SCT-BKN HI CLDS AS
NXT TROF MOVS ALG RAPIDLY IN WLY FLO. TROF RCHS ERN GRTLKS RGN LATE
MON NGT/TUES MRNG WITH MSTR SPRDG ACRS RGN W TO E.

INCRSNG CLDS MON AFTN. CLOUDY MON NGT WITH LIGHT SNW LIKELY NRN NY
LATE AT NIGHT...RCHG VT WELL AFTR MIDN OR TWD MRNG. WITH SFC LOW 36-
48 HRS MOVG INTO CANADA PCPN SHUD BE LIGHT. THE SNW CUD MIX WITH
RN...HOWEVER THIS LATE IN THE FCST CYCLE JUST LIGHT SNW DVLPG OR
LIKELY SHUD SUFFICE.

TEMPS...WL BE COLD TNGT...ZERO TO 10 ABOVE OR ARND 10 DEPENDING ON
LOCATION. MON...20S OR AROUND 25. MON NGT GETS TRICKY...PRBLY IN
TEENS FIRST PART OF NIGHT AND THEN RISING INTO 20S. TUESDAY 30 TO 35
OR ARND 35 DEPENDING ON LOCATION.

SFH

In the hours before

Special weather statement, Jan 11, 10:50 AM EST, 5 hours 29 minutes before
NYZ026>031-034-035-VTZ001-002-005-009-011-122330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1050 AM EST SUN JAN 11 1998

...CLEAN-UP AND RESCUE OPERATIONS CONTINUE ACROSS NORTHERN NEW
YORK...

IN NORTHERN NEW YORK...THE NEW YORK ARMY AND AIR NATIONAL GUARD
ALONG WITH THE STATE EMERGENCY MANAGEMENT OFFICE OF NEW YORK WILL
BE PROVIDING ADDITIONAL SUPPORT TO ALL RESIDENTS IN THE NEW
YORK COUNTIES OF CLINTON...FRANKLIN...ESSEX...ST LAWRENCE...JEFFERSON
AND LEWIS.

THE STATE EMERGENCY MANAGEMENT OFFICE OF NEW YORK ADVISES THAT...

NEW YORK ARMY AND AIR NATIONAL GUARD HELICOPTERS WILL BE FLYING
OVERHEAD TODAY. IF ANYONE IS IN DISTRESS AND UNABLE TO CONTACT
OFFICIALS FOR HELP...YOU SHOULD SIGNAL THESE AIRCRAFT BY MAKING THE
LETTER "H". MAKE THE LETTER  "H"  AS LARGE AS POSSIBLE AND IN BRIGHT
OR CONTRASTING COLORS SO AS TO BE VISIBLE FROM THE AIRCRAFT.

THE AIRCREWS WILL RELAY YOUR POSITION TO LOCAL AUTHORITES SO THAT
APPROPRIATE AID AND ASSISTANCE CAN BE PROVIDED TO YOU.

HOGAN
Special weather statement, Jan 11, 10:50 AM EST, 5 hours 29 minutes before
NYZ026>031-034-035-VTZ001-002-005-009-011-122330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1050 AM EST SUN JAN 11 1998

...CLEAN-UP AND RESCUE OPERATIONS CONTINUE ACROSS NORTHERN NEW
YORK...

IN NORTHERN NEW YORK...THE NEW YORK ARMY AND AIR NATIONAL GUARD
ALONG WITH THE STATE EMERGENCY MANAGEMENT OFFICE OF NEW YORK WILL
BE PROVIDING ADDITIONAL SUPPORT TO ALL RESIDENTS IN THE NEW
YORK COUNTIES OF CLINTON...FRANKLIN...ESSEX...ST LAWRENCE...JEFFERSON
AND LEWIS.

THE STATE EMERGENCY MANAGEMENT OFFICE OF NEW YORK ADVISES THAT...

NEW YORK ARMY AND AIR NATIONAL GUARD HELICOPTERS WILL BE FLYING
OVERHEAD TODAY. IF ANYONE IS IN DISTRESS AND UNABLE TO CONTACT
OFFICIALS FOR HELP...YOU SHOULD SIGNAL THESE AIRCRAFT BY MAKING THE
LETTER "H". MAKE THE LETTER  "H"  AS LARGE AS POSSIBLE AND IN BRIGHT
OR CONTRASTING COLORS SO AS TO BE VISIBLE FROM THE AIRCRAFT.

THE AIRCREWS WILL RELAY YOUR POSITION TO LOCAL AUTHORITES SO THAT
APPROPRIATE AID AND ASSISTANCE CAN BE PROVIDED TO YOU.

HOGAN
Special weather statement, Jan 11, 3:06 PM EST, 1 hour 13 minutes before
NYZ026>031-034-035-VTZ001>012-120810-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
306 PM EST SUN JAN 11 1998

...RECOVERY OPERATIONS CONTINUE ACROSS NORTHERN VERMONT AND
NORTHERN NEW YORK...

AREA RESIDENTS AND EMERGENCY MANAGEMENT CONTINUE THE LONG CLEAN-UP
PROCESS ACROSS NORTHERN PORTIONS OF BOTH VERMONT AND NEW YORK. MANY
AREAS STILL DO NOT HAVE POWER...ALTHOUGH UTILITY WORKERS CONTINUE
WORKING FEVERISHLY ON THIS SITUATION.

THE NATIONAL WEATHER SERVICE CONTINUES TO MONITOR THE WEATHER
CLOSELY ACROSS THESE AREAS. SNOW SHOWERS WILL BE MOVING ACROSS MUCH
OF NORTHERN NEW YORK AND NORTHERN VERMONT DURING THE FIRST PART OF
TONIGHT. THIS COUPLED WITH THE COLD WEATHER WILL MAKE THE
CONTINUING CLEAN-UP OPERATIONS DIFFICULT. THOSE WITHOUT HEAT OR
POWER SHOULD COMPLETE THEIR PLANS FOR OVERNIGHT SHELTER.

BY EARLY MONDAY MORNING...TEMPERATURES WILL DIP TO BETWEEN
ZERO AND 10 ABOVE ZERO ACROSS MUCH OF THE NORTH COUNTRY. HOMES AND
BUSINESSES EXPOSED TO THE COLD WILL LIKELY EXPERIENCE FROZEN OR
BROKEN PIPES. REMEMBER THAT PETS FEEL THE COLD ALSO.

AS A REMINDER...IN NORTHERN NEW YORK...THE NEW YORK ARMY AND AIR
NATIONAL GUARD ALONG WITH THE STATE EMERGENCY MANAGEMENT OFFICE OF
NEW YORK WILL BE PROVIDING ADDITIONAL SUPPORT TO EVERYONE IN THE NEW
YORK COUNTIES OF CLINTON...FRANKLIN...ESSEX...ST LAWRENCE...AS WELL
AS JEFFERSON AND LEWIS COUNTIES.

NEW YORK ARMY AND AIR NATIONAL GUARD HELICOPTERS WILL BE FLYING
OVERHEAD DURING THE DAY. IF ANYONE IS IN DISTRESS AND UNABLE TO
CONTACT OFFICIALS FOR HELP...YOU SHOULD SIGNAL THESE AIRCRAFT BY
MAKING THE LETTER H FOR HELP IN AS LARGE AS LETTER AS POSSIBLE AND
IN BRIGHT CONTRASTING COLORS SO AS TO BE VISIBLE FROM THE AIR.

THE AIRCREWS WILL RELAY YOUR POSITION TO LOCAL AUTHORITES SO THAT
APPROPRIATE AID AND ASSISTANCE CAN BE PROVIDED TO YOU. ALWAYS HEED
THE ADVICE OF AND SEEK THE SUPPORT OF YOUR LOCAL EMERGENCY MANAGERS.

HOGAN
Special weather statement, Jan 11, 3:06 PM EST, 1 hour 13 minutes before
NYZ026>031-034-035-VTZ001>012-120810-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
306 PM EST SUN JAN 11 1998

...RECOVERY OPERATIONS CONTINUE ACROSS NORTHERN VERMONT AND
NORTHERN NEW YORK...

AREA RESIDENTS AND EMERGENCY MANAGEMENT CONTINUE THE LONG CLEAN-UP
PROCESS ACROSS NORTHERN PORTIONS OF BOTH VERMONT AND NEW YORK. MANY
AREAS STILL DO NOT HAVE POWER...ALTHOUGH UTILITY WORKERS CONTINUE
WORKING FEVERISHLY ON THIS SITUATION.

THE NATIONAL WEATHER SERVICE CONTINUES TO MONITOR THE WEATHER
CLOSELY ACROSS THESE AREAS. SNOW SHOWERS WILL BE MOVING ACROSS MUCH
OF NORTHERN NEW YORK AND NORTHERN VERMONT DURING THE FIRST PART OF
TONIGHT. THIS COUPLED WITH THE COLD WEATHER WILL MAKE THE
CONTINUING CLEAN-UP OPERATIONS DIFFICULT. THOSE WITHOUT HEAT OR
POWER SHOULD COMPLETE THEIR PLANS FOR OVERNIGHT SHELTER.

BY EARLY MONDAY MORNING...TEMPERATURES WILL DIP TO BETWEEN
ZERO AND 10 ABOVE ZERO ACROSS MUCH OF THE NORTH COUNTRY. HOMES AND
BUSINESSES EXPOSED TO THE COLD WILL LIKELY EXPERIENCE FROZEN OR
BROKEN PIPES. REMEMBER THAT PETS FEEL THE COLD ALSO.

AS A REMINDER...IN NORTHERN NEW YORK...THE NEW YORK ARMY AND AIR
NATIONAL GUARD ALONG WITH THE STATE EMERGENCY MANAGEMENT OFFICE OF
NEW YORK WILL BE PROVIDING ADDITIONAL SUPPORT TO EVERYONE IN THE NEW
YORK COUNTIES OF CLINTON...FRANKLIN...ESSEX...ST LAWRENCE...AS WELL
AS JEFFERSON AND LEWIS COUNTIES.

NEW YORK ARMY AND AIR NATIONAL GUARD HELICOPTERS WILL BE FLYING
OVERHEAD DURING THE DAY. IF ANYONE IS IN DISTRESS AND UNABLE TO
CONTACT OFFICIALS FOR HELP...YOU SHOULD SIGNAL THESE AIRCRAFT BY
MAKING THE LETTER H FOR HELP IN AS LARGE AS LETTER AS POSSIBLE AND
IN BRIGHT CONTRASTING COLORS SO AS TO BE VISIBLE FROM THE AIR.

THE AIRCREWS WILL RELAY YOUR POSITION TO LOCAL AUTHORITES SO THAT
APPROPRIATE AID AND ASSISTANCE CAN BE PROVIDED TO YOU. ALWAYS HEED
THE ADVICE OF AND SEEK THE SUPPORT OF YOUR LOCAL EMERGENCY MANAGERS.

HOGAN

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 9:04 AM ESTFlash Flood WarningBTVSt. Lawrence7 hr

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.